Alert archive / California / Red Flag Warnings in 2017

Red Flag Warning 4, NWS Los Angeles, CA

July 31, 2017

NWS Los Angeles, CA issued this red flag warning at Jul 31, 2017, 9:12 AM PDT. It took effect at Jul 31, 2017, 5:00 PM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2017, 9:12 AM PDT (16:12 UTC)
In effect from
Jul 31, 2017, 5:00 PM PDT
Expired
Aug 1, 2017, 3:00 AM PDT
In force
10 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

897 
WWUS86 KLOX 311612
RFWLOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
912 AM PDT Mon Jul 31 2017

...Red Flag Warning in effect for southern Santa Barbara county
   from late this afternoon through tonight for gusty winds and
   low relative humidity...

.A strong northerly surface pressure gradient is expected to
develop this afternoon and tonight across southern Santa Barbara
county. This will produce northerly wind gusts between 35 and 
50 mph through and below passes and canyons of the Santa Ynez
range. At the same time, relative humidity will drop into the
lower and mid teens late this afternoon and remain in the teens
through most of the overnight hours. So, there will be an extended
period of critical fire weather conditions for southern Santa
Barbara county and a Red Flag Warning is in effect.

CAZ239-252-010015-
/O.NEW.KLOX.FW.W.0004.170801T0000Z-170801T1000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
912 AM PDT Mon Jul 31 2017

...RED FLAG WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 3 AM
PDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SANTA YNEZ
RANGE AND THE SOUTH COAST OF SANTA BARBARA COUNTY...

THE NATIONAL WEATHER SERVICE IN Los Angeles/Oxnard HAS ISSUED a
Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT from 5 PM this afternoon to 3 AM PDT Tuesday.

* Winds...Northwest to north winds 15-30 mph with gusts between 35
  and 50 mph. The strongest winds are expected from Goleta
  westward this evening, but the winds are expected to shift to 
  the northeast overnight and will likely impact the foothills 
  above Montecito and Santa Barbara overnight. 

* Relative Humidity...10 to 15 percent. 

* Impacts...If fire ignition occurs, conditions are favorable for
  extreme fire behavior which would threaten life and property.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Thompson
1 follow-up statement
165 
WWUS86 KLOX 312159
RFWLOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
259 PM PDT Mon Jul 31 2017

...Red Flag Warning in effect for southern Santa Barbara county
through tonight for gusty winds and low relative humidity...

.A strong northerly surface pressure gradient is expected to
develop this afternoon and tonight across southern Santa Barbara
county. This will produce northerly wind gusts between 35 and
50 mph through and below passes and canyons of the Santa Ynez
range. At the same time, relative humidity will drop into the
lower and mid teens late this afternoon and remain in the teens
through most of the overnight hours. So, there will be an
extended period of critical fire weather conditions for southern
Santa Barbara county and a Red Flag Warning is in effect.

CAZ239-252-011000-
/O.CON.KLOX.FW.W.0004.170801T0000Z-170801T1000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
259 PM PDT Mon Jul 31 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
3 AM PDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SANTA
YNEZ RANGE AND THE SOUTH COAST OF SANTA BARBARA COUNTY...

* Winds...Northwest to north winds 15-30 mph with gusts between 35
  and 50 mph. The strongest winds are expected from Goleta
  westward this evening, but the winds are expected to shift to 
  the northeast overnight and will likely impact the foothills 
  above Montecito and Santa Barbara overnight. 

* Relative Humidity...10 to 15 percent. 

* Impacts...If fire ignition occurs, conditions are favorable for
  extreme fire behavior which would threaten life and property.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this red flag warning went out at Jul 31, 5:36 AM PDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 31, 5:36 AM PDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
536 AM PDT Mon Jul 31 2017

.SYNOPSIS...
Night through morning low clouds will persist across coast and
coastal valleys through Tuesday before a monsoonal surge will
bring a chance of showers and thundershowers to much of Los
Angeles and Ventura Counties through at least Thursday. High
temperatures will quite high today with some heat risk issues
today and Tuesday. Overall, expect humid and hot conditions to
continue through much of the week. There will be little relief
from the heat overnight away from the coast through much of the
week.

&&

.SHORT TERM...(TDY-WED)

Latest fog product satellite imagery indicated low clouds filling
in across all coastal areas and into the Ventura County Valleys as
well as the San Gabriel Valley, while knocking on the door of the
San Fernando Valley. Not expecting much intrusion across the SFV
this morning, but a few areas in the SE portion close to Burbank
could be affected. Low clouds have also spread into the Santa Ynez
Valley.

The main weather story for today will be the increasing heat
across interior sections of the forecast area. Synoptically, and
an upper level ridge will strengthen over Northern California and
Nevada. This upper level pattern in combination with a weak
northerly wind component at the lower levels is expected to bring
a significant jump in temperatures across the mountains, Antelope
Valley, and interior valleys. All of these areas are expected to
see widespread triple digit heat. The hottest area on Monday is
expected to occur across the Antelope Valley where highs between
107 and 109 degrees are expected. This extreme daytime heat in
combination with very warm overnight lows has resulted in an
Excessive Heat Warning being issued valid at 10 AM today through
10 PM this evening. Otherwise, heat advisories have been issued
for the mountains, Santa Clarita Valley, and interior valleys of
SLO County for today through Tuesday, when many areas are
expected to see temperatures between 100 and 105 degrees. Besides
the very warm to hot temperatures, there will be some increasing
clouds associated with the monsoon surge into the area later this
afternoon, with a greater surge of mid level clouds across Los
Angeles and Ventura Counties Tuesday through Thursday. As a
result, confidence with the  high temperature forecast for
Tuesday and Wednesay should be a bit cooler. However, the
increased humidity will still lead to significant discomfort
across interior sections during the day and overnight hours
Tuesday through Thursday.

Another Sundowner, likely stronger than Sunday evening will
develop late this afternoon through early Tuesday morning. Latest
06z NAM continued to show that winds should be stronger tonight. A
wind advisory will be issued later this morning valid this
afternoon and overnight hours for the Santa Barbara South Coast
and adjacent Santa Ynez Mtns. The SBA- SMX gradient could reach
just under -5 mb with some upper level wind support. As a result,
could see wind gusts in the 40 to 50 mph range across favored
passes and canyons. While the strongest winds will likely occur
for areas west of Goleta, should see some winds develop in the
foothills above Montecito and Santa Barbara as well. The gusty
sundowner winds are expected to bring significant warming and
drying to the foothills and wind prone coastal areas, leading to
elevated fire danger. If next model run continues with these
parameters, morning shift will likely need to consider the
issuance of a Red Flag Warning for this evening's sundowner
event.

The thunderstorm threat will generally be south and east of our
forecast area today, with a slight chance of elevated storms
across the eastern San Gabriels in the afternoon. If a few
isolated storms develop, they could drift into the San Gabriel
Valley. Since confidence is low for thunderstorms to develop
across the San Gabriel Mtns, will just keep partly cloudy skies
across the eastern San Gabriel Valley this afternoon and evening.

Confidence continues to increase for the threat of showers and
thunderstorms for Tuesday into Wednesday as east to southeast flow
aloft will potentially bring a substantial increase in monsoonal
moisture. Latest 06z NAM model was showing precipitable water
values in the 1.50 to 2.00 inch range Tuesday into Wednesday. With
this ample moisture, and increased instability being depicted
across the mountains and Antelope Valley, have increased POPs to
"Chance" wording. With the weaker steering flow expected both
Tuesday and Wednesday, The easterly flow component will also bring
a slight chance of showers and thunderstorms to coastal and
valley areas on Tuesday and Wednesday, mainly from SBA county
southward. The main concern will be the potential for flash
flooding with any thunderstorms that develop. A Flash Flood Watch
might need to be considered for the L.A. and Ventura County
Mountains as well as the Antelope Valley beginning Tuesday
afternoon. Espousal with the most recent burn scars that occurred
over the past few months.

.LONG TERM...(THU-SUN)

Overall, 00Z GFS and EC models continue to remain in good
synoptic agreement with large scale features through the period.
At upper levels, a 596 DM high centered over Nevada will expand
south into Arizona and northwest into Washington State. Triple
digit heat is expected to continue across inland areas Thursday,
with some cooling expected to begin Friday and into the weekend.
This due to the The upper high gradually weakening as a weak upper
low off the PAC NW will cause the upper ridge to move to the
southwest with a more zonal weak flow expected across the region
over the weekend. The flow will turn more SW aloft helping to dry
out the forecast area Friday for most of the forecast area.
However, there could be some residual showers or thunderstorms
across the L.A. County Mtns. Onshore flow should begin to increase
by the weekend with cooler conditions expected along the coast.
but continued warmer than normal inland. It will be hard to figure
out how widespread the low clouds will be by this weekend, but
onshore flow should increase across most coastal areas at the
least.

&&

.AVIATION...31/1215Z.

At 1130Z at KLAX, the marine layer was around 1400 ft deep. The
top of the marine inversion was around 2800 ft with a temperature
of 30 degrees Celsius.

Widespread low clouds in all coastal and most valley areas this
morning. Conditions were generally LIFR to IFR, except locally low
MVFR across coastal sections of southern L.A. County. Expect skies
to clear by mid morning in the valleys and late morning across the
coastal plain.

Monsoonal moisture will bring a slight chance of showers
thunderstorms to the mountains of L.A. County and the Antelope
Valley this afternoon through tonight, with a slight chance
expanding into the San Gabriel Valley and possibly southern L.A.
county coastal areas late tonight.

There will be gusty sundowner winds across the San Ynez Range and
adjacent south coast of SBA County this evening through late
tonight. This will bring some LLWS and mdt to stg UDDF to southern
SBA County.

Due to the monsoonal push, expect low clouds to be limited to the
Central Coast tonight, with IFR to LIFR conds expected.

KLAX...Moderate confidence in the 12Z TAF. There is a 20-30%
chance that cigs could linger through at least 20Z. There is a
20% chance of IFR cigs between 06z and 16z tonight.

KBUR...Moderate to high confidence in the 12Z TAF. There is a 20%
chance that cigs will linger through 17Z.

&&

.MARINE...31/330 AM

Good confidence in SCA conds across the southern two thirds of the
outer waters this afternoon through late tonight, and across the
SBA Channel, especially western portions and areas below passes
and canyons during the same time period.

Less confidence in the forecast for the northern waters. There is
a 30-40% chance that a SCA will be needed across the northern
inner waters this afternoon and evening, and a 20% chance that
one will be needed across the northern outer waters.

After late tonight, widespread SCA conds are not expected
through Friday, although local SCA level wind gusts are possible
across the southern two thirds of the outer waters Tue into Tue
evening, with a 20% chance that a SCA will be needed.

A mid-to-long-period southerly swell will continue across the
coastal waters through midweek and possibly through late in the
week. The Santa Barbara Channel will be mostly blocked from the
swell energy due to the Channel Islands...except for the far
eastern portion.

There is a slight chance of showers and thunderstorms across a
portion of the coastal waters late tonight through Wednesday
evening, especially across the southern waters and the SBA
Channel.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory in effect from 10 AM this morning to 10 PM PDT
      Tuesday for zones 37-51>54-88. (See LAXNPWLOX).
     Wind Advisory in effect from 5 PM this afternoon to 3 AM PDT
      Tuesday for zones 39-52. (See LAXNPWLOX).
     Beach Hazards Statement in effect through Tuesday evening for
      zones 40-41-87. (See LAXCFWLOX).
     Excessive Heat Warning in effect from 10 AM this morning to
      10 PM PDT this evening for zone 59. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Tuesday for
      zones 650-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK...(WED-SUN)
High surf and strong rip currents will probably occur into late
next week. There will be a slight chance of afternoon
thunderstorms in the mountains and Antelope Valley each afternoon
and evening Wednesday through Friday. Some showers and
thunderstorms may spread into coastal and valley areas mainly
night and morning hours through Thursday.

&&

PUBLIC...Kaplan
AVIATION...DB
MARINE...DB
SYNOPSIS...Kaplan

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:23 PM PDTSmall Craft AdvisoryLOX31 hr
Jul 30, 9:16 PM PDTExcessive Heat WarningLOX25 hr
Jul 30, 9:16 PM PDTHeat AdvisoryLOXLos Angeles49 hr
Jul 31, 4:10 AM PDTWind AdvisoryLOX23 hr

Nearby

Red Flag Warnings in California, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.